Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

June 9, 2021Grand Traverse County, Kalkaska County, Wexford County, Michigan

NWS Gaylord, MI issued this special weather statement at Jun 9, 2021, 4:07 PM EDT for Grand Traverse County, Kalkaska County, Wexford County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 4:07 PM EDT (20:07 UTC)
Expired
Jun 9, 2021, 5:00 PM EDT
In force
53 min
Issued by
NWS Gaylord, MI

Counties Grand Traverse County, MI, Kalkaska County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 67 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.1 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WWUS83 KAPX 092007
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
407 PM EDT Wed Jun 9 2021

MIZ025>027-032-092100-
Grand Traverse-Kalkaska-Benzie-Wexford-
407 PM EDT Wed Jun 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BENZIE...
NORTHERN WEXFORD...GRAND TRAVERSE AND KALKASKA COUNTIES...

At 407 PM EDT, strong thunderstorms were clustered near South
Boardman, or 8 miles southwest of Kalkaska, moving southwest at 10
mph.

Winds in excess of 40 mph and nickel size hail are possible with 
these storms.

Locations impacted include...
Kalkaska, Sharon, Kingsley, Manton, Sherman, Buckley, Boon, Fife
Lake, Mesick, Barker Creek, Rapid City, Meauwataka, Sigma, Hannah,
Darragh, South Boardman, Grawn, Karlin, Spider Lake and Williamsburg.

Torrential rainfall is also occurring with these storms, and may 
cause localized flooding. Do not drive your vehicle through flooded 
roadways.

LAT...LON 4486 8522 4486 8503 4471 8486 4451 8520
      4451 8533 4442 8534 4425 8563 4448 8582
      4451 8582 4452 8586 4458 8591
TIME...MOT...LOC 2007Z 060DEG 9KT 4465 8531 

$$

adam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 9, 1:36 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 9, 1:36 PM EDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
136 PM EDT Wed Jun 9 2021

.UPDATE...
Issued at 1052 AM EDT Wed Jun 9 2021

Morning composite analysis reveals a short-wave ridge axis across
the western Great Lakes. Short-wave troughiness and ongoing
showers/storms are tucked under the ridge from the Lower Ohio
Valley southward toward the Gulf. At the sfc, high pressure is
across Ontario. Tough to pick out boundary appears to be draped
across central Lower Michigan per sfc wind plot. Drier low level
air is sliding into the northern lakes region on increasing
northeasterly flow.

Sfc high pressure will continue to nose southward into the central
and eastern lakes region with increasing easterly flow driving
drier low level air E-W into the region, while upper level
ridging remains planted aloft. Not a conducive setup for
convection. But there will be a window of time this afternoon for
some convection to develop within a narrowing instability axis
across NW Lower Michigan with the best chances likely west of M-66
and closer to the Lake Michigan coast with easterly flow
intersecting the lake breeze. Going forecast looks fine for now
and will make adjustments as things develop...or don't develop.

&&

.NEAR TERM...(Today through Tonight)
Issued at 323 AM EDT Wed Jun 9 2021

...Becoming a little less humid...

High impact weather potential: PM t-storms possible nw lower MI.

Actual changes are taking place this morning. A weak cold front is
getting shoved south across northern lower MI, as high pressure
builds over James and Hudson Bays. A ne to e low-level flow will
become established, cutting off flow around the giant Bermuda high.
Somewhat cooler and less humid air will get dragged into the
area...eventually, but this will be a gradual (and temporary)
process. And that's not to say we can't cook off deep moist
convection again today, at least in some spots.

Isolated convection in eastern upper MI lasted thru 2 am or so,
whereas in northern lower MI precip was done by midnight. There is
some lingering cirrus (especially in eastern upper MI), but
otherwise limited cloud cover. And some fog is resulting, mainly
near Lake MI. Fog will burn off quickly this morning, and vertical
mixing will result in an easterly breeze becoming a little gustier.
This will try to bring in a slightly cooler, but noticeably drier
airmass, to the area. Between dry advection, vertical mixing, and
underlying dry soils, dew points should drop off into the 50s in
many areas by mid-late afternoon.

The remnants of a 500mb cutoff low will continue to hover over the
OH Valley and far southern lakes today. Over top of this, a skinny
500mb ridge axis will be planted over our heads. This will be a
larger barrier to generating convection than we have seen the past
couple of days. The eventual invasion of a more stable airmass off
of Lk Huron is also a player. There is still an expectation that
we can generate some showers and perhaps a t-storm or two, mainly
this afternoon and early evening, mainly in nw lower MI. A skinny
axis of MlCape values circa 750j/kg is progged west of M-66. That
said, a number of models (including the GFS and the always-
humid/wet Nam) are effectively dry today. Will keep pops on the
low side (and not as wet as, say, recent RAP13 runs). Any precip
should quickly fade away toward sunset, with another mainly quiet
night. With less BL moisture tonight, don't think fog will be as
common tonight as it has been the past couple of nights.

Will still be a hot day in nw lower MI, thanks to downsloping and a
healthy amount of sun. Places there will take a run at 90f. The rest
of the northern MI will range thru the 80s, coolest near Lk Huron.
Mins temps tonight will be decidedly cooler in many places, from
the mid 50s to lower 60s.

&&

.SHORT TERM...(Thursday through Friday)
Issued at 323 AM EDT Wed Jun 9 2021

...Continued shower chances and warmth...

High impact weather potential: Minimal

Pattern/Forecast: Ridging continues across the center of the country
as a shortwave treks from the PacNW into the Nrn Plains. Across the
Great Lakes we'll have several weak disturbances moving through
northwest flow. The first wave misses us to the north with a
weakening surface reflection moving into the upper Great Lakes
Thursday. The associated frontal boundary remains displaced from Nrn
Michigan with light synoptic winds and differential heating once
again setting the stage for lake breeze development. Afternoon
convection remains possible with MLCAPE around 1000 J/Kg, though
little to no shear and sup-par lapse rates will hinder severe
development. Locally heavy downpours and lightning are the main
threats. Friday looks to be very similar to Thursday, with highs in
the low to mid 80's and afternoon showers/storms.

.LONG TERM...(Friday night through Tuesday)
Issued at 323 AM EDT Wed Jun 9 2021

...Additional rain chances this weekend, then a cool down...

High impact weather potential: Minimal

Heading into the weekend the PacNW wave rides up into Nrn Manitoba
and Quebec with a strung-out disturbance moving over our region.
Additional troughing drops down into the Great Lakes for the latter
half of the weekend and into early next week as ridging pumps up
across the Rockies. This will finally bring a more substantial cool
down as 850mb temperatures drop down into the single digits. At the
surface a front sliding through the area late weekend should bring
in more wide spread rain chances, with a slightly drier/cooler
airmass behind it aiding in bringing temperatures down closer to mid-
June expectations.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 136 PM EDT Wed Jun 9 2021

Overall VFR weather continues.

Surface high pressure builds down through the eastern lakes region
through tonight, driving drier low level air into northern
Michigan. There is a window this afternoon for a few showers and
possibly a thunderstorm to pop up before drier air makes
substantial inroads...particularly west of I-75.

Otherwise, VFR weather should be the rule through the next 24
hours and beyond.

&&

.MARINE...
Issued at 323 AM EDT Wed Jun 9 2021

An easterly breeze develops today, as high pressure builds across
Hudson and James Bays. Will be little choppy in spots, including
the Straits area and nearby waters, and near Oscoda and Tawas, but
will keep conditions below advisory levels. Relatively light e to
se winds will be the rule for another couple of days, at least.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...JZ
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...BA
MARINE...JZ
Hazardous weather outlook, Jun 9, 3:11 PM EDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
311 PM EDT Wed Jun 9 2021

MIZ016>018-020>036-041-042-086>088-095>099-101915-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
311 PM EDT Wed Jun 9 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

A few thunderstorms are expected this afternoon and early evening
in northwest lower Michigan. Severe storms are not expected.
However, storms will likely produce heavy rain and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms remain possible Thursday and Friday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-101915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
311 PM EDT Wed Jun 9 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Areas of dense fog will persist on some of the Great Lakes today.

A few thunderstorms are possible this afternoon and early evening
on the Lake Michigan waters adjoining northwest lower Michigan.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few thunderstorms remain possible Thursday and Friday, mainly
during the afternoon hours. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jun 9, 3:38 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Gaylord MI
338 PM EDT Wed Jun 9 2021

MIZ026-027-092000-
Grand Traverse-Kalkaska-
338 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL GRAND TRAVERSE AND
NORTHWESTERN KALKASKA COUNTIES...

At 337 PM EDT, a cluster of strong thunderstorms was located over
northern Kalkaska county, moving southwest at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Kalkaska, Fife Lake, Barker Creek, Rapid City, Sigma, Williamsburg,
Darragh, South Boardman and Bates.

LAT...LON 4475 8550 4486 8522 4486 8514 4471 8492
      4451 8528 4452 8533
TIME...MOT...LOC 1937Z 060DEG 10KT 4474 8518

adam
Local storm report, Jun 9, 3:39 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
339 PM EDT WED JUN 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             4 WNW MANCELONA         44.94N 85.13W
06/09/2021  E0.75 INCH       ANTRIM             MI   PUBLIC

            REPORT FROM SOCIAL MEDIA OF DIME SIZE HAIL
            NEAR SCHUSS MT. GOLF COURSE.

&&

FEF
Special weather statement, Jun 9, 4:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
407 PM EDT Wed Jun 9 2021

MIZ025>027-032-092100-
Grand Traverse-Kalkaska-Benzie-Wexford-
407 PM EDT Wed Jun 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BENZIE...
NORTHERN WEXFORD...GRAND TRAVERSE AND KALKASKA COUNTIES...

At 407 PM EDT, strong thunderstorms were clustered near South
Boardman, or 8 miles southwest of Kalkaska, moving southwest at 10
mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Kalkaska, Sharon, Kingsley, Manton, Sherman, Buckley, Boon, Fife
Lake, Mesick, Barker Creek, Rapid City, Meauwataka, Sigma, Hannah,
Darragh, South Boardman, Grawn, Karlin, Spider Lake and Williamsburg.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4486 8522 4486 8503 4471 8486 4451 8520
      4451 8533 4442 8534 4425 8563 4448 8582
      4451 8582 4452 8586 4458 8591
TIME...MOT...LOC 2007Z 060DEG 9KT 4465 8531

adam

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:38 PM EDTSpecial Weather StatementAPXKalkaska22 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.